Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 9, 2014, 6:46 PM CDT for Barton County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2014, 6:46 PM CDT (23:46 UTC)
- Expired
- Sep 9, 2014, 7:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
149
WUUS53 KICT 092346
SVRICT
KSC009-100045-
/O.NEW.KICT.SV.W.0243.140909T2346Z-140910T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAWNEE
ROCK...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...PAWNEE ROCK...ALBERT...HOISINGTON...ELLINWOOD...
CLAFLIN AND GREAT BEND AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3846 9904 3862 9848 3826 9848 3826 9903
TIME...MOT...LOC 2346Z 243DEG 31KT 3829 9903
HAIL...1.25IN
WIND...60MPH
$$
LAWSON3 follow-up statements
727
WWUS53 KICT 100000
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT TUE SEP 9 2014
KSC009-100045-
/O.CON.KICT.SV.W.0243.000000T0000Z-140910T0045Z/
BARTON KS-
700 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 745 PM CDT...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
ALBERT...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREAT BEND...ALBERT...HOISINGTON...ELLINWOOD...CLAFLIN AND GREAT BEND
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3846 9904 3862 9848 3826 9848 3826 9903
TIME...MOT...LOC 0000Z 233DEG 28KT 3838 9898
HAIL...1.25IN
WIND...60MPH
$$
LAWSON715
WWUS53 KICT 100007
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE SEP 9 2014
KSC009-100045-
/O.CON.KICT.SV.W.0243.000000T0000Z-140910T0045Z/
BARTON KS-
707 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 745 PM CDT...
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF ALBERT...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN AND GREAT BEND AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3846 9904 3862 9848 3826 9848 3826 9903
TIME...MOT...LOC 0008Z 252DEG 28KT 3839 9890
HAIL...1.00IN
WIND...60MPH
$$
LAWSON051 WWUS53 KICT 100015 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT TUE SEP 9 2014 KSC009-100025- /O.CAN.KICT.SV.W.0243.000000T0000Z-140910T0045Z/ BARTON KS- 715 PM CDT TUE SEP 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARTON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3846 9904 3862 9848 3826 9848 3826 9903 TIME...MOT...LOC 0015Z 252DEG 28KT 3841 9883 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 9, 3:18 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT TUE SEP 9 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 314 PM CDT TUE SEP 9 2014 EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH CENTRAL AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMIZED FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE EASTWARD AND REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD MOVE SOUTHWARD TONIGHT DUE TO DECENT COLD POOL GENERATION FROM HIGH BASED STORMS. SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS GIVEN STRONGER SHEAR ALOFT...ESPECIALLY THROUGH THE LATE EVENING HOURS. THE COLD FRONT WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE AREA ON WEDNESDAY WITH COOLER TEMPERATURES AND LINGERING RAIN SHOWERS. COULD BE A SMALL WINDOW FOR STORMS TO RE-DEVELOP WEDNESDAY AFTERNOON OVER FAR SOUTHEAST KANSAS BEFORE THE FRONT SHIFTS SOUTHWARD INTO OKLAHOMA. OTHERWISE DRIER COOLER AIR WILL OVERSPREAD THE REGION ON THURSDAY WITH BELOW NORMAL TEMPERATURES EXPECTED FOR KANSAS. MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER AIR SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP OVER WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND MIGRATE EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF CLOUDS AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES FOR FRIDAY. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 314 PM CDT TUE SEP 9 2014 A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER ON THE EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY NIGHT/MONDAY WITH GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM AND BETTER CHANCES OF PRECIPITATION COMPARED TO ECMWF MODEL. WE WILL MAINTAIN RAIN CHANCES FOR SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES A BIT BELOW NORMAL. JAKUB && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1245 PM CDT TUE SEP 9 2014 A WARM AND BREEZY AFTERNOON WILL BE THE PREDOMINATE TAF CONCERN FOR THE FIRST 6 HOURS AS SOUTH WINDS COULD GUST AS HIGH AS 30 KTS IN SOME LOCATIONS. ATTENTION WILL QUICKLY TURN TO CONVECTIVE CHANCES EARLY THIS EVENING ACROSS CENTRAL KS...AS CONVECTION DEVELOPS ACROSS THE HIGH PLAINS ALONG A SOUTHEASTWARD SAGGING COLD FRONTAL BOUNDARY. SOME OF THIS CONVECTION MAY MOVE INTO KRSL/KSLN FOR THE EVENING HOURS...SO WILL GO WITH A VCTS FOR KRSL AND KSLN TAF SITE BY AROUND 00Z/WED. SOME QUESTION ON HOW WIDESPREAD THE CONVECTION WILL BE...SO WILL NOT GO WITH A TEMPO GROUP JUST YET FOR KRSL. I COULD SEE A TEMPO GROUP ADDED WITH LATER TAF UPDATES FOR PORTIONS OF CENTRAL KS. EXPECT THE FRONT AND CONVECTION TO SAG SOUTH-SOUTHEAST...WITH CONVECTION OFF OF THE HIGH PLAINS OR ALONG THE FRONT DROPPING SOUTH AND EAST INTO THE KHUT TAF SITE AS WELL. SO HAVE ENOUGH CONFIDENCE IN THIS SOUTHWARD PROGRESSION TO ADD A VCTS FOR KHUT AFTER 02Z AS WELL. NOT COMPLETELY SURE THIS CONVECTION WILL DROP SOUTH INTO THE KICT VICINITY..UNLESS A COLD POOL CAN DEVELOP WITH THIS CONVECTION. SO WILL LEAVE THE KICT TAF DRY FOR NOW. WIND SHIFT ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO KRSL/KSLN BETWEEN 06-09Z/WED....SO WILL SHIFT THE WINDS AROUND TO THE NW AFTER THE FRONT MOVES IN WITH GUSTS TO 25 KTS POSSIBLE AFTER FRONTAL PASSAGE. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 78 52 71 / 50 30 10 10 HUTCHINSON 67 74 51 69 / 80 20 10 10 NEWTON 68 75 51 69 / 70 30 10 10 ELDORADO 70 79 52 71 / 60 40 10 10 WINFIELD-KWLD 73 82 54 72 / 30 30 10 10 RUSSELL 63 70 46 64 / 80 20 10 10 GREAT BEND 64 71 48 66 / 80 20 10 10 SALINA 65 71 50 68 / 80 30 10 10 MCPHERSON 67 73 51 68 / 80 30 10 10 COFFEYVILLE 74 87 55 74 / 40 50 10 10 CHANUTE 73 82 54 72 / 50 50 10 10 IOLA 72 81 54 71 / 50 50 10 10 PARSONS-KPPF 74 85 54 73 / 40 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 9, 4:28 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT TUE SEP 9 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 428 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE. VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY TO THE SOUTHEAST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 9, 5:50 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG RUSSELL AIRPORT 38.87N 98.82W
09/09/2014 RUSSELL KS LAW ENFORCEMENT
EMPTY TANKS BLOWN AROUND AND A HANGER DOOR WAS POPPED OF
ITS TRACK.
&&
JMRSpecial weather statement, Sep 9, 6:12 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE SEP 9 2014
KSZ033-092345-
LINCOLN-
612 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...MOVING NORTHEAST AT
35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEVERLY AND BARNARD.
DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3902 9792 3892 9828 3918 9832 3923 9797
3922 9794
TIME...MOT...LOC 2312Z 246DEG 31KT 3909 9816
LAWSONLocal storm report, Sep 9, 6:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST SYLVAN GROVE 39.01N 98.39W
09/09/2014 E60 MPH LINCOLN KS LAW ENFORCEMENT
&&
CDJLocal storm report, Sep 9, 6:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL ASH GROVE 39.17N 98.35W
09/09/2014 E0.88 INCH LINCOLN KS LAW ENFORCEMENT
&&
CDJSpecial weather statement, Sep 9, 6:17 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE SEP 9 2014
KSZ032-092345-
RUSSELL-
617 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GORHAM...OR 7
MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL...DORRANCE...LUCAS...RUSSELL AIRPORT AND
WILSON LAKE.
DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3914 9849 3882 9848 3870 9849 3869 9904
3899 9904
TIME...MOT...LOC 2317Z 234DEG 32KT 3883 9893
LAWSONLocal storm report, Sep 9, 6:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 8 N LINCOLN 39.16N 98.15W
09/09/2014 E0.75 INCH LINCOLN KS TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:24 PM CDT | Wind Advisory | ICT | Butler, Cowley, Harper, Harvey, Kingman, McPherson and 3 more | 5 hr |
| Sep 9, 4:56 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Sep 9, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Sep 9, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 45 min |
| Sep 9, 5:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Sep 9, 6:12 PM CDT | Special Weather Statement | ICT | Lincoln | 33 min |
| Sep 9, 6:17 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Sep 9, 6:49 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.